MEWS and NEWS2 Documentation: Score, Trigger, Escalation & Sample Note

MEWS (Modified Early Warning Score, Subbe and colleagues, 2001) and NEWS2 (National Early Warning Score 2, Royal College of Physicians, 2017) are aggregate track-and-trigger scores that turn a set of vital signs into a total and an escalation prompt. Ward and step-down nurses, rapid response teams, and hospitalists use them to recognize deterioration and summon help. This page covers how to document the score and the escalation it triggered, with a fictional sample.

Free to use and share. No signup required.
Already have session bullets or a transcript? Generate a structured draft with BastionGPT — you review and sign it.
Who writes it

Registered nurses on wards, step-down units, and emergency departments at every observation set, with the nursing assistants and technicians who take vital signs under their oversight, and the rapid response, critical care outreach, and hospitalist clinicians who record the response; no license, training certificate, or publisher qualification level applies

Audience

Relieving nurses at handoff, rapid response and critical care outreach teams, hospitalists and covering physicians, intensivists deciding on transfer, sepsis coordinators and abstractors, patient safety and quality staff reviewing deterioration events, and later the peer reviewers, surveyors, and attorneys who reconstruct an escalation timeline from the chart

Typical length

2 to 8 chart lines per observation set (time, each parameter, oxygen device and flow, score and version, any single-parameter trigger, the escalation with times and response) · an observation set and its scoring take about 3 to 5 minutes, longer when an escalation is documented

Format family

Aggregate weighted vital-sign score (each parameter earns points by how far it sits from a reference range, the points are summed, and an extreme value in any one parameter is its own trigger; the Subbe MEWS uses five parameters, NEWS2 six plus a weighting for supplemental oxygen)

When it's used

Every scheduled observation set on acute wards and step-down units, admission and post-operative observations, emergency department triage and boarding, any clinical concern between scheduled sets, sepsis screening prompts, rapid response and outreach reviews, and every handoff and transfer that carries a deterioration status

Standards context

MEWS: Subbe and colleagues (QJM, 2001), building on Morgan and colleagues (1997), no single rights holder and many local variants; NEWS2: Royal College of Physicians (December 2017), copyright with free reproduction on stated conditions, mandated only in NHS England; no US, Canadian, or Australian law names a score; described here for documentation, no chart reproduced

What are MEWS and NEWS2?

Early warning scores answer a problem the resuscitation literature has documented for decades: patients who arrest or need unplanned intensive care on a general ward usually show abnormal vital signs for hours first, and the signs are often charted without anyone acting on them. Morgan, Williams, and Wright described an aggregate early warning score for that purpose in 1997, and Subbe, Kruger, Rutherford, and Gemmel validated a Modified Early Warning Score in QJM in 2001 on 709 medical emergency admissions to a UK district general hospital, scoring five parameters (systolic blood pressure, heart rate, respiratory rate, temperature, and the AVPU level of consciousness) and finding that a total of 5 or more was associated with death (odds ratio 5.4), intensive care admission (10.9), and high-dependency unit admission (3.3). That paper is the reference, and it is all there is: MEWS was never trademarked, licensed, or standardized, hospitals changed the weights, added oxygen saturation, supplemental oxygen, or urine output, and set their own triggers, and the systematic review by Gerry and colleagues (BMJ, 2020) of 95 early warning score studies found the scores developed mostly in the United States (38 percent) and the United Kingdom (29 percent) and every study at high risk of bias. So "MEWS" in a US chart names a family of local instruments, and a 5 on one hospital's chart is not a 5 on another's. The Royal College of Physicians answered the same variation problem for England with the National Early Warning Score in 2012 and its update, NEWS2, in December 2017: six physiological parameters (respiration rate, oxygen saturation, systolic blood pressure, pulse, level of consciousness or new confusion, and temperature) each earn points according to how far they sit from a reference range, any supplemental oxygen adds a fixed weighting, and the points are summed to an aggregate. NEWS2 added a second oxygen saturation scale for patients with confirmed hypercapnic respiratory failure, added new confusion to the consciousness item so that AVPU became ACVPU, reordered the chart to the ABCDE sequence, and tied a score of 5 or more to the question of sepsis. The chart, the scoring table, and the response table are the RCP's and are described here, not reproduced.

The load-bearing fact for documentation is that both scores have two triggers and one purpose. The triggers are the aggregate total, read against bands the RCP defines for NEWS2 (an aggregate of 5 or more is the key threshold for an urgent clinical response and 7 or more calls for an emergency response) and each hospital defines for its own MEWS variant, and an extreme value in any single parameter, which NEWS2 treats as a separate prompt for urgent review even when the total is low; the RCP stopped weighting that single red score as the equivalent of an aggregate of 5 in 2017 after an analysis found that escalating on every single-parameter score of 3 would raise workload by about 40 percent while adding about 3 percent to the detection of adverse outcomes. The purpose is a timely response, and that is where charts fail. Trinkle and Flabouris (Resuscitation, 2011) reviewed 575 cardiac arrests, emergency team calls, and unplanned intensive care admissions and found documented calling criteria with no call in the preceding 24 hours in 22.8 percent; Boniatti and colleagues (Critical Care Medicine, 2014) found 21.4 percent of emergency team calls delayed, with 30-day mortality of 61.8 percent against 41.9 percent when the call was timely; Tirkkonen and colleagues (2020) found criteria met without a call in the four hours before 17 percent of 5,568 rapid response calls across Australian and Finnish hospitals. The failure runs the other way too: respiratory rate is the parameter most often left unrecorded (Cretikos and colleagues, MJA, 2008), and in a Korean cohort 45.3 percent of ward patients who arrested still had a low MEWS eight hours beforehand (Kim and colleagues, 2015). A defensible record therefore needs complete observations, a timed response, and the name and version of the score, so a reviewer knows which chart the numbers belong to. The boundaries are firm: the RCP states that NEWS2 should not be used in children under 16 or in pregnancy, so pediatric early warning scores (PEWS) and maternity early warning systems (MEOWS in the UK, the Maternal Early Warning Criteria in the US) are separate instruments; qSOFA and SIRS are sepsis criteria rather than track-and-trigger systems; proprietary indices such as eCART, the Epic Deterioration Index, and the Rothman Index are continuous EHR-based models rather than bedside aggregates; and the consciousness item is AVPU or ACVPU, not the Glasgow Coma Scale, which is reached for when a fuller neurological assessment is needed, while sedation depth belongs to the RASS and delirium screening in the ICU to the CAM-ICU.

Who uses MEWS and NEWS2 documentation and when

Bedside nurses on medical, surgical, and step-down units generate most of the record: the observation set at the interval the chart or order sets, the score the chart or EHR computes, and the escalation when a trigger is met, with nursing assistants and technicians taking many of the vital signs and the registered nurse owning the score and the call. Emergency nurses score at triage and again while patients board; post-anesthesia and admission nurses set the baseline the ward will trend against. Rapid response and critical care outreach teams read the trajectory, document their review with its arrival time, and write the plan and the new observation interval; hospitalists and covering physicians record the response they gave to the call, and intensivists the transfer decision. Sepsis coordinators read the same sets when they abstract a sepsis case, and patient safety and quality staff reconstruct the timeline after an arrest, an unplanned ICU admission, or a fall in the incident report and the peer review that follows. The score travels: a transfer-of-care summary and a discharge summary should carry the last sets with their times and the escalations they prompted, and a responder's assessment often lands in a consultation report. Neighbors win in four places: a pediatric early warning score under 16, a maternity early warning system in pregnancy, a dedicated sepsis screen inside a sepsis pathway, and the GCS when a consciousness change needs more than an ACVPU letter.

How to document MEWS and NEWS2 in the chart

No US, Canadian, or Australian law, payer, or accreditor prescribes an early warning score note format; what exists is a copyrighted NHS instrument with its own recording recommendations, a family of local MEWS variants with hospital policies behind them, accreditation standards that require recognition and response without naming a score, and a literature showing that the chart most often fails at the call, not the number. What survives review is an entry that names the score and version in use, records every parameter with its time, states the total and any single-parameter trigger, reads the trend and the clinical concern, documents the escalation as a timeline, records the response and the reassessment interval, and handles modified criteria, treatment limits, refusals, and late entries honestly. Each element below carries the pitfall that most often undermines it.

Which score, which version, which oxygen scale. Name the instrument as your facility has built it: NEWS2 as published, or the facility's MEWS variant with its version date and the policy that defines its triggers, and say whether the total was computed by the EHR or by hand. A MEWS total means nothing without that, because the weights and the trigger differ between hospitals, and the RCP's own FAQ states that any adaptation of the chart means it can no longer be called NEWS. For NEWS2, record which oxygen saturation scale is in use: Scale 2 is only for patients confirmed to have hypercapnic respiratory failure on blood gas analysis on this or a prior admission, the decision belongs to a competent clinical decision maker and must be recorded in the clinical notes (recommendation 26), and the unused scale is crossed out across a paper chart (recommendation 28). The RCP's March 2020 guidance acknowledges that COPD patients without confirmed hypercapnia are often monitored on Scale 2 and that the decision is commonly undocumented, and states that both are out of line with NEWS2; a Scale 2 entry with no recorded decision is exactly that. Pitfall: "MEWS 4" with no version, in a hospital whose chart weights differently from the one the reader trained on, or a Scale 2 patient with no note of who decided and why.

The complete observation set, with times. Chart every parameter the score needs with the clock time it was taken: respiratory rate counted for a full minute rather than estimated or copied forward, oxygen saturation with the delivery device and flow rate (the RCP asks for the device and the liters per minute on the chart), systolic blood pressure, heart rate, temperature, and consciousness as AVPU or, for NEWS2, ACVPU, with new confusion assessed by asking staff or family whether the patient is more confused than usual. A total built on an incomplete set is a different number from the one the chart promises: the RCP's 2020 guidance says a score that cannot be completed for lack of equipment is still calculated and documented as incomplete, and a measurement that cannot be obtained despite the equipment should itself trigger an immediate response. Record the pre-admission baseline where it matters (chronic hypoxemia on home oxygen, a resting tachycardia, chronic confusion), because the score is not adjusted for it except through the documented mechanisms in the last element. Pitfall: A respiratory rate of 18 copied across six sets, an SpO2 charted without the oxygen it was measured on, or "alert" ticked without anyone asking about new confusion.

The total and any single-parameter trigger. Write the total, the parameters that contributed to it, and, separately, any single parameter at its extreme score, because the two triggers are read differently: an aggregate at or above the threshold your chart sets calls for the response your policy attaches to that band, while an extreme single parameter with a low total is, in NEWS2, its own prompt for urgent review by a clinician competent in acute illness, and in most MEWS policies a call regardless of the sum. New confusion is the trap: under NEWS2 it scores 3 on its own, and if it is unclear whether the confusion is new the RCP says to assume it is until confirmed otherwise (recommendations 30 and 31). The response bands themselves are policy, not physiology: the RCP report says the clinical response should be agreed locally, and no US authority sets any band, so state the trigger as your policy defines it and cite the policy. Pitfall: A total of 3 charted as "no action" while one parameter sat at its maximum, or a newly confused patient scored as alert because he was awake.

Trend and clinical concern. Compare each set with the ones before it and say what the trend is doing: a rise from 0 to 4 across three sets on a post-operative day is a finding even when no band has been crossed, and the RCP built the chart to be read as a trend. Record clinical concern as a trigger in its own right, with what prompted it (appearance, pain, the family's report that the patient is not himself), because the RCP states that concern about a patient's condition should always override the score if the attending professional considers escalation necessary (recommendations 4 and 19), and NHS England reports that 82 percent of Martha's Rule calls related to acute deterioration would not have triggered escalation through the early warning score. When nursing judgment increases the observation frequency ahead of the chart, write that it did and why. Pitfall: Three rising sets charted without comment because each was still "low," or a worried nurse's concern left out of the record because the number did not justify a call.

The escalation as a timeline. This is the record that protects the patient. For each contact write who was called by name and role, by what route (page, phone, secure message, in person), at what clock time, what was communicated (SBAR or the local structure, including the score, its trend, and the specific request), and when and how the response came. If there was no response, chart the repeat attempt with its time and the move up the chain of command your policy sets: charge nurse, rapid response, the attending, the medical director. The RCP's 2020 guidance describes the structured documentation it expects after a trigger: the time of escalation, the time and grade of the clinical response, and the clinical assessment and plan, including the individualized trigger for further response. A rapid response activation gets the same treatment: time called, time each responder arrived, interventions with times, disposition, and the event record your system uses. Pitfall: "MD aware" or "hospitalist notified" with no time, no name, no content, and no response, which reads to a reviewer as no call at all.

Response, orders, and the reassessment interval. Record the responder's assessment and orders with their times, the new observation frequency and who ordered it, and then the observations at that frequency, each with its time, because an order for hourly observations followed by a four-hour gap is among the most common findings in deterioration reviews. State whether the score improved after the intervention and, if it did not, the repeat escalation with its time: the RCP recommends at least hourly monitoring for a medium score or a single red parameter until the patient is reviewed and a plan of care documented, continuous monitoring at 7 or more, and, in its 2020 guidance, assessment within 60 minutes for a new score of 5 or 6, within 30 minutes for 7 or more, and senior review within 60 minutes when a high score does not improve; NSW's Between the Flags system requires a Clinical Review within 30 minutes of a Yellow Zone observation and a Rapid Response if that review cannot be obtained in time. Your policy's numbers may differ; cite them and meet them. Pitfall: "Obs hourly" ordered at 12:16 with the next set at 16:00, or a score that stayed above the trigger after the bolus with nobody called a second time.

Modified criteria, treatment limits, refusal, late entries. Four situations change what the score means, and each needs its own sentence. Modified or altered calling criteria (a patient-specific threshold for a chronic derangement) are written with the authorizing clinician, the reason, and a review date; NSW policy requires exactly that, and the RCP's 2020 guidance describes an individualized escalation threshold set on initial and daily assessment by a competent clinical decision maker for patients with chronic respiratory failure. Treatment limits: a do-not-resuscitate order limits resuscitation and nothing else, so scoring and escalation continue unless a senior clinician has documented a different plan after discussion with the patient or family, which the RCP frames as a recorded decision that routine scoring is not appropriate (recommendation 21), and the RCP also asks that reasons not to act on a score be recorded in the notes; write the plan, not the assumption. Refusal: chart what was declined, the patient's capacity to decline, what was offered instead, and who was told. Late entries: label them as late, record the time you are writing and the time of the event, and never backdate; the College of Nurses of Ontario's revised Documentation standard (in force February 1, 2026) asks for the date and time care was provided and the date and time it was recorded, with a late entry identified as such, and regulators everywhere treat a backdated entry as an altered record. Pitfall: A DNR read as "do not call," altered criteria with no author or review date, or a 12:06 page typed at 12:45 and time-stamped 12:06.

Blank template (copy and adapt)

MEWS / NEWS2 OBSERVATION AND ESCALATION BLOCK
Date: [ ]   Time of set: [ ]   Setting: [ward / step-down / ED / other]   Nurse: [ ]
Score in use: [NEWS2 as published / facility MEWS variant: version date, policy]
   Computed by: [EHR / hand]   NEWS2 oxygen scale: [Scale 1 / Scale 2: decided by whom,
   date, hypercapnic failure confirmed on blood gas]
Parameters (each with time): RR [ ] counted for a full minute   SpO2 [ ] on [room air /
   device, flow]   SBP [ ]   HR [ ]   Temp [ ]   Consciousness [A / C new confusion / V / P / U]
   Baseline that matters: [chronic hypoxemia / resting tachycardia / chronic confusion / none]
Total: [ ]   Contributing parameters: [ ]   Single parameter at maximum: [which / none]
   Incomplete set: [no / yes: which parameter and why]
Trend: [prior sets with times and totals; direction]   Concern: [none / what prompted it]
Trigger status: [below policy trigger / aggregate trigger met / single-parameter trigger met /
   concern]   Policy cited: [name, version]   Frequency raised on nursing judgment: [no / yes: why]
Escalation timeline:
   [time] contacted [name, role] by [page / phone / secure message / in person]
      content: [SBAR: score, trend, request]   response: [time, content]
   [time] repeat attempt or next level: [name, role, route]   response: [time]
   [time] rapid response called   arrivals: [name, time] [name, time]
Response: [assessment, orders, interventions with times]   Sepsis pathway: [not started /
   started, time]   New observation interval: [ ] ordered by [ ]   Disposition: [stays /
   step-down / ICU, time]
Reassessment: [time, total] [time, total]   Improved: [yes / no]   Repeat escalation: [time, to whom]
Modified calling criteria: [none / threshold, authorizing clinician, reason, review date]
Treatment limits: [full treatment / plan documented by, date; a DNR is not do-not-escalate]
Refusal: [none / what declined, capacity, alternative offered, who informed]
Late entry: [none / written at (time), describes (time)]
Clinician signature / credentials:            Date:

Free to use and share, no signup. The PDF includes a one-page cheat sheet with element-by-element pitfalls and a pre-sign checklist; the DOCX is the blank documentation block, ready to adapt. Neither reproduces the NEWS2 chart, scoring table, or response table.

Sample early warning score documentation (fictional)

Scenario: a US community hospital medical-surgical ward, post-operative day 1 after a laparoscopic sigmoid colectomy in a 71-year-old man with COPD on home oxygen; the ward nurse documents the facility's MEWS variant by name and version, an individualized calling criterion written at admission, a rising trend with her own concern, an aggregate and a single-parameter trigger, the rapid response activation as a timeline, the sepsis pathway, the reassessments, and the transfer, all with clock times. All details are fictional.

Patient: H.B., 71  ·  Setting: Medical-surgical ward, community hospital; post-operative day 1 after laparoscopic sigmoid colectomy  ·  Clinician: A. Delgado, RN  ·  Note date: 09/17/2026

Score in use, baseline, and morning set (07:10): Facility MEWS (hospital policy NUR-114, version March 2026): the five Subbe parameters plus oxygen saturation and a weighting for supplemental oxygen, with the consciousness item charted as ACVPU; the total is computed by the EHR from the entered values and checked by hand. Under NUR-114 the triggers are an aggregate of 5 or more, any single parameter at its maximum score, an oxygen requirement above the patient's documented criterion, or nurse concern, each of which requires a call; this is hospital policy, not a national rule. Baseline that matters: COPD on 2 L/min home oxygen with a usual resting SpO2 of 90 to 92 percent. On 09/16/2026 the admitting hospitalist, R. Ostrowski, MD, documented an individualized calling criterion (call for an SpO2 below 88 percent or an oxygen requirement above 3 L/min; other parameters unchanged), reason chronic hypoxemia, review date 09/18/2026. 07:10 set: respiratory rate 16, counted for a full minute; SpO2 92 percent on 2 L/min by nasal cannula; systolic blood pressure 128; heart rate 84; temperature 37.1 C; alert, and his wife, asked whether he is more confused than usual, says no. Total 1, contributed by the supplemental oxygen weighting; no single parameter at maximum; below every policy trigger. Overnight sets at 23:00 and 03:00 were 0 and 1 on the same chart.

Rising trend, nurse concern, and first call (11:05 to 11:30): 11:05 set: respiratory rate 22, counted; SpO2 91 percent on 2 L/min; systolic 112; heart rate 104; temperature 38.1 C; alert, no new confusion. Total 4 per the facility chart, contributed by respiratory rate, heart rate, temperature, and oxygen; no single parameter at maximum; below the aggregate trigger of 5. Trend: 0, 1, 1, 4 across the sets since 23:00, rising on three parameters on a post-operative day. Concern: new abdominal pain he rates 6 of 10, distinct from the incision pain, and he looks unwell to me; concern recorded as a trigger in its own right under NUR-114. Observations increased to every 30 minutes on nursing judgment. 11:10 charge nurse P. Ibarra, RN, informed in person. 11:12 hospitalist Dr. Ostrowski paged with SBAR: post-operative day 1, MEWS 4 rising from 1 over four hours, new abdominal pain, temperature 38.1, request bedside review within 30 minutes. 11:20 Dr. Ostrowski returned the page by phone: orders for a complete blood count, lactate, and blood cultures, acetaminophen, and a bedside review promised by 12:00; orders entered 11:24, labs drawn 11:30.

Aggregate and single-parameter triggers met, rapid response timeline (12:00 to 12:09): 12:00 set: respiratory rate 26, counted; SpO2 89 percent on 2 L/min, oxygen increased to 4 L/min under the ward oxygen protocol with SpO2 92 percent at 12:05; systolic 96; heart rate 118; temperature 38.4 C; new confusion: his wife reports he has not been making sense since about 11:45 and he could not name the hospital, charted as C on ACVPU. Total 8. Single parameter at maximum: consciousness (new confusion). Triggers met under NUR-114: aggregate 5 or more, single parameter at maximum, and oxygen requirement above the individualized criterion of 3 L/min. 12:02 rapid response activated by phone through the operator (logged by the operator at 12:02). 12:03 charge nurse at the bedside. 12:06 rapid response nurse K. Yusuf, RN, CCRN, arrived; SBAR given: MEWS 8 from 4 at 11:05, new confusion, respiratory rate 26, systolic 96, temperature 38.4, post-operative day 1 colectomy, COPD on home oxygen, hospitalist aware since 11:12 and en route. 12:08 respiratory therapist L. Moreau, RRT, arrived. 12:09 Dr. Ostrowski at the bedside.

Response, orders, reassessment, and disposition (12:09 to 13:30): Responder assessment and orders are documented by Dr. Ostrowski in the rapid response event record; this entry carries the times. Sepsis screen positive under the facility protocol (suspected infection with an aggregate trigger and new confusion); sepsis pathway started, with time zero recorded by the team at 12:15. Lactate drawn 12:14 and blood cultures 12:16 as the pathway requires; 30 mL/kg crystalloid bolus started 12:20; first antibiotic dose administered 12:40 and recorded in the medication administration record; oxygen titrated to an SpO2 target of 88 to 92 percent per Dr. Ostrowski's order because of his COPD. Surgeon M. Chen, MD, notified by Dr. Ostrowski at 12:25; CT of the abdomen ordered. New observation interval ordered: every 15 minutes during the response, then every 30 minutes until transfer. 12:30 set: respiratory rate 24; SpO2 92 percent on 4 L/min; systolic 104 after 500 mL; heart rate 110; temperature 38.4 C; still C. Total 7; single-parameter trigger persists. 13:00 set: respiratory rate 22; SpO2 93 percent on 4 L/min; systolic 108; heart rate 102; temperature 38.0 C; still C. Total 6; improving but still above the aggregate trigger, so the team at the bedside was told at 13:02 that the score remained above trigger, which is the repeat escalation NUR-114 requires. Disposition: step-down unit bed accepted by intensivist S. Raman, MD, at 13:10; transferred at 13:30 with the rapid response nurse.

Handoff, treatment limits, and record (13:30 to 13:50): Handoff to the step-down nurse in SBAR at 13:30 with the sequence in one line: facility MEWS totals 0 (23:00), 1 (03:00), 1 (07:10), 4 (11:05), 8 (12:00), 7 (12:30), 6 (13:00); new confusion since about 11:45; rapid response 12:02 to 13:30; sepsis pathway time zero 12:15, antibiotic 12:40, bolus complete 13:05; oxygen 4 L/min with an SpO2 target of 88 to 92 percent; the individualized calling criterion of 09/16/2026 carried forward with its 09/18/2026 review date, to be reset by the step-down team. Code status: full code, confirmed with the patient at admission; no treatment limits, so scoring and escalation continue without modification. No refusal of observations at any point. Wife updated at the bedside at 13:40. The rapid response event record was completed by K. Yusuf, RN. This narrative was entered at 13:50 as a late entry describing events from 11:05 to 13:30; the times in it are event times taken from the observation flowsheet, the paging log, and the operator's call log, and the flowsheet values were entered as each set was taken.

This sample is fictional and for educational purposes. It does not describe a real patient or record; the values, times, dates, policy names, and details are invented to show documentation structure and are not clinical guidance. No scoring chart, threshold table, or response table is reproduced.

↑ Back to the template and downloads

Why this sample works

  • The instrument is named with its version and policy, the total is shown with its contributing parameters and any single parameter at maximum, and the triggers are cited to the policy that defines them, so a reader from another hospital knows which chart the numbers belong to.
  • Every set carries a clock time, a respiratory rate that was counted, and an SpO2 with its device and flow, and the pre-admission baseline and the individualized calling criterion are written with their author, reason, and review date.
  • The trend is read across sets and the nurse's concern is recorded as a trigger in its own right before any band was crossed, which is the RCP's rule that concern overrides the score put into practice.
  • The escalation is a timeline: each contact has a name, role, route, clock time, SBAR content, and response, and the rapid response activation has its call time and each arrival time, so no reviewer has to infer whether or when the call was made.
  • The response has orders and interventions with times, the ordered interval is met, the persistent trigger produces a documented repeat escalation, the code status is stated so a limit is not assumed, and the narrative is labeled as a late entry with both times.

Writing these after every session? BastionGPT drafts complete notes from bullets, dictation, or a transcript.

Generate a note from bullets

Documentation and compliance considerations

United States: no LAW names MEWS, NEWS2, or any early warning score, and the rules that bind sit one step from the bedside. Under LAW, the Medicare Conditions of Participation require a nursing assessment and care plan for every inpatient (42 CFR 482.23) and a medical record whose entries are complete, dated, timed, and authenticated and that contains the vital signs and other information needed to monitor the patient's condition (42 CFR 482.24); neither names a score, a chart, a threshold, or an observation frequency. Under ACCREDITATION STANDARD, the Joint Commission requirement that the hospital recognizes and responds to changes in a patient's condition, long numbered PC.02.01.19 and descended from the 2008 National Patient Safety Goal on summoning help, appears in the National Performance Goals effective January 2026 as NPG.01.05.02 with the same wording: its element of performance asks the hospital to develop and implement written criteria describing early warning signs of a change or deterioration in a patient's condition and the appropriate action to take, with documentation required, and its note states that hospitals are not required to create rapid response or medical emergency teams to meet it. So a MEWS chart, a NEWS2 build, a single-parameter calling list, or a proprietary index all satisfy the accreditor if the criteria are written, followed, and documented; none is mandated, and no numeric threshold is. State law adds nothing score-specific: the state provisions that exist concern who may summon help, not which score triggers it. Under PAYER POLICY, CMS's sepsis bundle measure SEP-1, a chart-abstracted Hospital Inpatient Quality Reporting measure that entered the Hospital Value-Based Purchasing program with fiscal year 2026, keys its clock to its own abstraction definition of severe sepsis presentation and names no early warning score, although an aggregate trigger is the usual prompt for the sepsis screen on a ward; the Surviving Sepsis Campaign's 2021 guideline recommends against qSOFA as a single screening tool compared with SIRS, NEWS, or MEWS (a strong recommendation on moderate-quality evidence), which is the closest any guideline used in US hospitals comes to endorsing these scores. Under CONVENTION, the AHRQ Patient Safety Network primer describes rapid response systems by their afferent (calling criteria) and efferent (response) limbs and lists a staff member's significant concern among the standard calling criteria; the FDA has cleared only two general early warning tools as devices, the Rothman Index and eCART, and Edelson and colleagues (JAMA Network Open, 2024) reported that the widely deployed Epic Deterioration Index has not been formally vetted while eCART discriminated deterioration within 24 hours better than NEWS or MEWS across 362,926 encounters at seven hospitals (areas under the curve 0.895, 0.829, and 0.757); Kaiser Permanente's Advance Alert Monitor, a continuous EHR-based model with a nurse-led response, was associated with lower 30-day mortality across 19 hospitals (adjusted relative risk 0.84; Escobar and colleagues, NEJM, 2020), and a NEWS best-practice alert at two Duke hospitals changed neither ICU transfer nor death and was generally ignored by frontline nurses (Bedoya and colleagues, 2019). The practical consequence for the chart is that the US landscape is locally modified MEWS variants, single-parameter calling lists, and proprietary indices side by side, so the entry must say which instrument and which version produced the number and which policy defines its trigger; malpractice reviews of failure to rescue turn on that timeline, and no national claims database publishes an early-warning-score-specific figure.

Canada and Australia name no score in law, and the UK-origin rules everyone cites bind no one outside the NHS. In Canada, no federal or provincial LAW names an early warning score; Accreditation Canada's Qmentum program assesses organizations against Health Standards Organization standards, and the instrument is a provincial or institutional choice (CONVENTION): Nova Scotia Health's NEWS2 policy CL-SR-040 (approved February 20, 2025, effective August 25, 2025) applies NEWS2 to admitted adults 16 and over, uses a children's early warning system under 16, excludes pregnancy, makes the patient's documented goals of care and level of intervention direct the escalation, requires an authorized prescriber's order for SpO2 Scale 2, and leaves the escalation pathway to each facility's work instruction; the Hamilton Early Warning Score, a Canadian instrument, discriminated in-hospital mortality among 5,491 rapid response patients at least as well as NEWS2 (areas under the curve 0.76 and 0.72; Fernando and colleagues, Critical Care, 2019); other systems run local MEWS variants, so a Canadian chart names its instrument the same way a US chart does. The College of Nurses of Ontario's revised Documentation practice standard, approved by its Council on September 18, 2025 and in force since February 1, 2026, sets the timing and late-entry expectations described above (REGULATORY STANDARD for Ontario nurses). In Australia, the NSQHS Recognising and Responding to Acute Deterioration Standard (second edition; ACCREDITATION STANDARD binding on accredited services) requires an individualized monitoring plan for each patient, observations documented and tracked graphically over time, and escalation protocols that specify the criteria for escalating care, without naming a score; the states supply the charts. NSW's Between the Flags program, underpinned by policy directive PD2025_014 and embedded in 225 acute public facilities, uses Yellow and Red Zone criteria on standard observation charts, requires a Clinical Review within 30 minutes of a Yellow Zone observation and a Rapid Response when that review cannot be obtained in time or a Red Zone criterion is met, and requires altered calling criteria to be authorized and time-limited; Queensland's Q-ADDS combines an aggregate with single-parameter triggers and, in a comparison on 224,912 US admissions, discriminated deterioration about as well as NEWS (areas under the curve 0.71 and 0.72) and better than Between the Flags (0.64), with eCART highest (0.76) (Campbell and colleagues, Resuscitation, 2020). The UK-origin rules are the most-cited external schedule: NHS England has endorsed NEWS2 as the early warning system for acute hospitals in England, NICE CG50 (2007) asked for track-and-trigger systems, a written monitoring plan, and observations at least every 12 hours, and the RCP's recommendations set 12-hourly monitoring at a score of 0, 4- to 6-hourly at 1 to 4, at least hourly at 5 to 6 or with a single red score until the patient is reviewed and a plan documented, and continuous monitoring at 7 or more, with the clinical response agreed locally. Two boundaries hold everywhere. Version: NEWS2 (December 2017, with a March 2020 implementation guidance note) remains the current RCP instrument as of September 2026, it differs from the 2012 NEWS in its second oxygen scale, its new-confusion item, and the weighting of a single red score, so NEWS and NEWS2 are not interchangeable in a chart, and a MEWS variant is named by the hospital that built it. Population: the RCP states that NEWS2 should not be used in children under 16 or in pregnancy, and its FAQ allows use up to 20 weeks with an obstetric score after that; pediatric wards use a PEWS, NHS England's national PEWS charts (November 2023) come in four age bands, and the largest PEWS trial, EPOCH (21 hospitals in 7 countries), did not reduce mortality (Parshuram and colleagues, JAMA, 2018); maternity units use MEOWS in the UK and the Maternal Early Warning Criteria (Mhyre and colleagues, 2014) in the US. Performance cautions belong in the note's humility, not its format: NEWS discriminated death, ICU admission, and cardiac arrest better than 33 other systems in 35,585 admissions (Smith and colleagues, 2013), yet NEWS2's second oxygen scale did not improve discrimination and worsened it in 48,898 admissions at risk of type 2 respiratory failure (Pimentel and colleagues, 2019), and Gerry and colleagues (2020) rated every early warning score study they reviewed at high risk of bias. Those numbers are the reason the entry records the complete set, the trend, and the response rather than trusting the total.

The Modified Early Warning Score was published by Subbe, Kruger, Rutherford, and Gemmel in QJM in 2001, building on the early warning score of Morgan, Williams, and Wright (1997); no single rights holder controls it, no license governs it, and the many local variants belong to the hospitals that built them, which is why a MEWS chart should cite Subbe 2001 and its own policy. NEWS2 is copyright Royal College of Physicians 2017: the RCP states that there is no copyright restriction on NEWS2 provided the RCP is acknowledged with its specified wording, the material is not modified or amended in any way, and the charts are reproduced in colour from the high-quality versions on its site, and its FAQ adds that any adaptation means the chart can no longer be called NEWS. That permission covers reproducing the RCP's own chart on those terms; it is not a license to alter it, and this page describes the chart and reproduces none of it. BastionGPT is not affiliated with, or endorsed by, the authors or the rights holder. This page reproduces no test items, stimuli, norms, or scoring materials.

↑ Back to the template and downloads

Common MEWS and NEWS2 documentation errors reviewers flag

The numbers behind these errors are specific. Trinkle and Flabouris reviewed 575 cardiac arrests, emergency team calls, and unplanned ICU admissions at one Australian hospital and found documented calling criteria with no call in the preceding 24 hours in 22.8 percent; patients whose criteria were documented across more than one time period without a call had hospital mortality of 52.5 percent against 31.9 percent for a single period (Resuscitation, 2011). Boniatti and colleagues found 21.4 percent of 1,148 medical emergency team patients had a delayed call, with 30-day mortality of 61.8 percent against 41.9 percent when the call was timely (Critical Care Medicine, 2014), and Tirkkonen and colleagues found criteria met without a call in the four hours before 17 percent of 5,568 rapid response calls across three Australian and Finnish hospitals, with delayed calls for respiratory criteria associated with higher mortality (odds ratio 1.71; Resuscitation, 2020). The other half of the problem is measurement: among 501 ward cardiac arrests in a Korean cohort, 45.3 percent of patients still had a low MEWS eight hours before the arrest and the score rose beforehand in only 46.8 percent (Kim and colleagues, PLoS One, 2015), and Cretikos and colleagues wrote in 2008 that respiratory rate in particular is often not recorded. Implementation does not fix documentation: a NEWS best-practice alert at two Duke hospitals produced no change in ICU transfer or death (adjusted hazard ratios 0.94 and 0.90) and was generally ignored by frontline nursing staff (Bedoya and colleagues, 2019), and Gerry and colleagues rated all 95 early warning score studies they reviewed at high risk of bias (BMJ, 2020). No published audit counts how often a chart carries a total with no instrument or version, a copied respiratory rate, or a contact with no time; the accreditation, coroner, and malpractice reviews described under compliance considerations are what turn those omissions into a finding. The BastionGPT Clinical Advisory Board sees the same errors most often in early warning score documentation reviews:

  • A total with no instrument behind it. "MEWS 4" in a hospital whose chart weights differently from the reader's, NEWS and NEWS2 used as one word, or a Scale 2 patient with no recorded decision. Name the score, the version date, and the policy that defines the trigger, say whether the EHR or a hand computed the total, and for NEWS2 record the oxygen scale and who decided it.
  • An incomplete or copied observation set. A respiratory rate of 18 carried across six sets, an SpO2 charted without the oxygen it was measured on, or a temperature left blank and the total scored as if complete. Count the rate for a full minute, chart the device and flow, mark an incomplete set as incomplete with the reason, and treat a parameter that cannot be obtained despite the equipment as a trigger in itself.
  • The single-parameter trigger and new confusion missed. A total of 3 charted "no action" while one parameter sat at its maximum, or a patient scored as alert because his eyes were open while his wife said he was not making sense. Write any extreme single parameter separately from the total, ask about new confusion at every set, chart C when the answer is yes or unknown, and cite the policy response for each trigger.
  • A contact with no time, name, content, or response. "MD aware" or "hospitalist notified" as the whole escalation. Chart each contact as a timed line with the name and role, the route, the SBAR content including the score and its trend, and the response with its time; when there is no response, chart the repeat attempt and the move up the chain of command, each with its time.
  • The ordered interval not met, or no second call. "Obs hourly" at 12:16 followed by a set at 16:00, or a score that stayed above the trigger after the fluids with nobody called again. Record the ordered frequency and who ordered it, chart every set at that frequency with its time, state whether the score improved, and document the repeat escalation with its time and recipient when it did not.
  • Limits, criteria, refusals, and late entries by assumption. A DNR read as do-not-call, altered calling criteria with no author or review date, a refusal recorded as "declined vitals" with nothing else, or a 12:45 entry time-stamped 12:06. Write the treatment plan with its author and date and keep scoring under it, record who authorized any modified threshold and when it expires, chart the refusal with capacity and the alternative offered, and label a late entry with the time written and the time of the event.
How BastionGPT helps

BastionGPT is specifically trained, tuned, and clinically tested on nursing observation and rapid response documentation.

  • Give it the facts (the score and version in use and the policy that sets its triggers, each parameter with its clock time and the oxygen device and flow, the total and any single parameter at maximum, the prior sets, your concern and what prompted it, each contact with its time, route, content, and response, the responder's orders and the new interval, the reassessments, and any altered criteria, treatment limits, refusal, or late-entry timing) and it drafts the entry: the instrument named, the set with times, the total with its triggers and the policy cited, the trend and concern, the escalation as a timeline, the response and reassessment, and the closing items, ready for your review.
  • Cross-check a finished note or flowsheet narrative for the gaps reviewers flag: a total with no instrument or version, a respiratory rate copied forward, an SpO2 without its oxygen, a single-parameter trigger or new confusion missed under a low total, a contact with no time, name, content, or response, an ordered interval not met, or a treatment limit assumed rather than documented.
  • Turn the episode into the next document: the deterioration lines of a transfer-of-care or discharge summary with the last sets and the escalations they prompted, the timeline paragraph of an incident report after an arrest or unplanned ICU admission, or a plain-language update for a family, ready to confirm against the record.

See how clinicians use it day to day on the AI medical notes page.

Many BastionGPT users report saving more than 90 minutes per day on documentation.

HIPAA-compliant with a signed BAA on every plan. Your data is never used to train models. BastionGPT drafts, you review and sign.

Frequently asked questions

Both are aggregate weighted scores. Each routinely measured parameter earns points according to how far it sits from a reference range, the points are summed, and the total is read against bands that decide the response; an extreme value in any single parameter is also a trigger on its own. The Subbe MEWS (2001) scores five parameters: systolic blood pressure, heart rate, respiratory rate, temperature, and the AVPU level of consciousness. Most hospitals that call their chart MEWS have changed the weights or added oxygen saturation, supplemental oxygen, or urine output, so there is no single MEWS and the chart's own policy is the reference. NEWS2 (Royal College of Physicians, December 2017) scores six physiological parameters (respiration rate, oxygen saturation, systolic blood pressure, pulse, consciousness with new confusion, and temperature) and adds a fixed weighting for any supplemental oxygen; it also offers a second oxygen saturation scale for patients with confirmed hypercapnic respiratory failure, and it differs from the 2012 NEWS in that scale, in the new-confusion item, and in no longer weighting a single red score as the equivalent of an aggregate of 5. The RCP's scoring chart and response table are its copyrighted materials and are not reproduced here; score from the published chart or your facility's build. Neither score is for children under 16 or for pregnancy, where a PEWS and a maternity early warning system apply.

Whatever your policy says, and the policy should be cited in the note, because no US, Canadian, or Australian authority sets a number. For NEWS2 the RCP recommends four trigger levels: a low aggregate of 1 to 4, which a competent registered nurse assesses to decide whether monitoring or care should change; a single red score, an extreme value scoring 3 in any one parameter, which should prompt urgent review by a clinician competent in acute illness; a medium aggregate of 5 or 6, the key threshold for an urgent clinical response and the point at which the RCP says to think of sepsis in a patient with possible infection; and a high aggregate of 7 or more, which calls for emergency assessment by a team with critical care competencies and usually transfer to a higher level of care. The RCP adds that the clinical response should be agreed locally, that its 2020 guidance expects assessment within 60 minutes for a new 5 or 6 and within 30 minutes for 7 or more, and that a single red score no longer carries the weight of an aggregate of 5, because escalating on every one would have raised workload by about 40 percent for about 3 percent more detected adverse outcomes. For MEWS there is no national band: Subbe and colleagues found a total of 5 or more associated with death and intensive care admission in their 2001 validation, hospitals commonly trigger at 4 or 5 or on any single parameter at its maximum, and each hospital's policy decides. In the United States the Joint Commission requires written criteria and an appropriate action, not a particular score. Two things trigger regardless of the number: an extreme single parameter, and clinical concern, which the RCP says should always override the score.

Document the escalation as a timeline, one line per contact: the clock time, who you contacted by name and role, the route (page, phone, secure message, in person), what you communicated (the score, its trend, the parameters driving it, your concern, and the specific request, in SBAR or your local structure), and the time and content of the response. If there is no response within the interval your policy sets, chart the repeat attempt with its time and then the move up the chain of command your policy defines (charge nurse, rapid response team, attending physician, medical director), each with its time; a call to the rapid response team because the primary clinician could not be reached is charted as exactly that. The RCP's 2020 guidance describes the structured record it expects after a trigger: the time of escalation, the time and grade of the clinical response, and the clinical assessment and plan, including the individualized trigger for further response. NSW's Between the Flags system makes the fallback explicit: if a Clinical Review is not obtained within 30 minutes of a Yellow Zone observation, a Rapid Response must be called. Once responders arrive, record each arrival time, the interventions with times, the disposition, and the new observation interval, and complete the rapid response event record your system uses; if the episode ends in harm, the incident report is built from this timeline. The one entry that fails every review is "MD aware" with no time, name, content, or response.

Each is a documented clinical decision, not a nursing adjustment. Scale 2 on the NEWS2 chart is only for patients confirmed to have hypercapnic respiratory failure on blood gas analysis on this or a prior admission and requiring supplemental oxygen; the RCP recommends a prescribed saturation target of 88 to 92 percent for them, states that the decision to use Scale 2 should be made by a competent clinical decision maker and recorded in the patient's clinical notes, and asks that the unused scale be clearly crossed out across a paper chart. Its 2020 guidance acknowledges that COPD patients without confirmed hypercapnia are often put on Scale 2 and that the decision is commonly undocumented, and calls both departures from NEWS2; Nova Scotia Health's 2025 NEWS2 policy goes further and requires an authorized prescriber's order for Scale 2. For a patient whose baseline is chronically abnormal on either scale, the RCP's answer is an individualized escalation threshold determined on initial and daily assessment by a competent clinical decision maker, and NSW's Between the Flags program calls the same thing altered calling criteria, which must be authorized and carry a review date and time. A US hospital running a MEWS variant has no RCP-sanctioned override, so the same elements come from local policy: chart the clinician who authorized the modified criterion, the reason, the new threshold, and the review date, keep scoring every parameter as measured, and note that the criterion, not the chart, decided whether a call was due. Never lower a score to fit a baseline; change the documented trigger instead.

NEWS2 assesses consciousness as ACVPU: alert, new confusion, responds to voice, responds to pain, unresponsive. New confusion, which the RCP defines to include disorientation, delirium, or any acute reduction in the Glasgow Coma Scale, scores 3 on its own, a red single-parameter trigger for urgent assessment (recommendations 29 and 30), and if it is unclear whether the confusion is new or the patient's usual state, the RCP says to assume it is new until confirmed otherwise (recommendation 31). Its 2020 guidance suggests asking staff or relatives whether the patient is more confused than usual, and it expects the responding clinician's assessment, including a delirium screen, to decide the ongoing trigger threshold for that patient. Chart the letter, the source of the baseline comparison (a relative, the previous shift, the admission note), and what the patient could not do. A patient with chronic confusion who is at baseline does not score as C; a patient who is awake but newly disoriented does, and that is the case most often missed. The consciousness item is not the Glasgow Coma Scale: the RCP says the two should be used alongside each other, and the GCS is the tool for the fuller neurological assessment a consciousness change calls for; sedation depth belongs to the RASS, and a formal delirium screen in critical care to the CAM-ICU, with delirium itself a provider diagnosis.

No. A do-not-resuscitate order limits resuscitation and nothing else; a patient with a DNR can still have a treatable pneumonia, a bleed, or sepsis, and the score and the call continue unless a senior clinician has documented a different plan. The RCP frames that plan as a recorded decision: when a clinical team decides that routine scoring is not appropriate, for example on an end-of-life care pathway, the decision should be discussed with the patient or family and recorded in the clinical notes (recommendation 21), and the RCP separately asks that reasons not to act on a score be recorded in the notes. Nova Scotia Health's NEWS2 policy makes the patient's documented goals of care and level of intervention direct the escalation, which is the same idea in Canadian form. So the entry names the plan (full treatment, ward-based treatment without transfer, comfort-focused care) with its author and date, and continues to chart observations at the frequency the plan sets; a DNR read as do-not-call is an error reviewers find quickly. For a refusal, document what was declined and when, the patient's capacity to decline and understanding of the risk, what you offered instead (a later attempt, a partial set, a different device), and who you told, then escalate the missing data if it matters clinically; the RCP's 2020 guidance says a set that cannot be completed is still scored and documented as incomplete, and a parameter that cannot be obtained despite the equipment should itself trigger an immediate response.

No law in any of the three names MEWS, NEWS2, or any early warning score, and NEWS2 is mandated only in NHS England, which has endorsed it as the early warning system for its acute hospitals. In the United States the Medicare Conditions of Participation (42 CFR 482.23 and 482.24) require nursing assessment and a complete, dated, timed record (LAW); the Joint Commission requires the hospital to recognize and respond to changes in a patient's condition, with written criteria describing early warning signs and the action to take, and states that rapid response teams are not required to meet it (ACCREDITATION STANDARD, carried into the National Performance Goals effective January 2026 as NPG.01.05.02); CMS's SEP-1 sepsis measure names no score (PAYER POLICY); and which score, which version, and what threshold are hospital policy (CONVENTION). In Canada, no federal or provincial law names a score, and the instrument is a provincial or institutional choice: Nova Scotia Health adopted NEWS2 by policy in 2025, and other systems use the Hamilton Early Warning Score or local MEWS variants. In Australia, the NSQHS Recognising and Responding to Acute Deterioration Standard requires individualized monitoring plans, track-and-trigger observation charts, and escalation protocols that specify criteria, without naming a score (ACCREDITATION STANDARD), and the states supply the charts: NSW's Between the Flags Yellow and Red Zones under policy directive PD2025_014, Queensland's Q-ADDS, and their counterparts elsewhere. The documentation consequence is the same everywhere: name the instrument and version, cite the policy that defines the trigger, and write the escalation as a timed record, because every one of these standards judges the response, not the arithmetic.

NEWS2: yes, on the RCP's terms, which are precise. The RCP states there is no copyright restriction on NEWS2 provided the material is acknowledged with its specified wording (reproduced from the RCP's 2017 report), is not modified or amended in any way, and the charts are reproduced in colour from the high-quality versions on its site; the 2017 report's copyright page says the same, and its FAQ adds that any adaptation means the chart can no longer be called NEWS. So an unaltered NEWS2 chart printed in colour with the acknowledgment, or the unaltered scoring built into an EHR with attribution, sits inside the permission, while a chart with a changed parameter, weight, or colour scheme is a local instrument that must carry its own name. MEWS: there is no license to obtain and none to rely on, because no single rights holder controls it; the Subbe scoring scheme is a published journal method, hospitals have adapted it freely for twenty-five years, and the honest course is to name your variant, cite Subbe and colleagues (2001), and version it. Calculators: computing an aggregate from entered values is arithmetic, and public calculators do it for both scores; reproducing the RCP's chart image or colour table is the restricted act, and copying another hospital's variant table copies that hospital's document. This page describes both instruments and reproduces no chart, scoring table, or response table.

Yes. Give it the facts (the score and version in use and the policy that sets its triggers, each parameter with its clock time and the oxygen device and flow, the total and any single parameter at maximum, the prior sets, your concern and what prompted it, each contact with its time, route, content, and response, the responder's orders and the new interval, the reassessments, and any altered criteria, treatment limits, refusal, or late-entry timing) and it drafts the full entry: the instrument named, the set with times, the total with its triggers and the policy cited, the trend and concern, the escalation as a timeline, the response and reassessment, and the closing items, ready for your review. It can also check a finished note for a total with no version, a copied respiratory rate, an SpO2 without its oxygen, a missed single-parameter trigger, an "MD aware" with no time or response, an ordered interval not met, or a DNR read as do-not-call. BastionGPT is HIPAA-compliant with a signed BAA on every plan, and your data is never used to train models.

Primary sources

The instrument facts and compliance claims on this page trace to these sources, last verified September 2026:

  1. Morgan RJM, Williams F, Wright MM, 1997, Clinical Intensive Care 8:100, an early warning scoring system for detecting developing critical illness (abstract); Subbe CP, Kruger M, Rutherford P, Gemmel L, 2001, QJM 94(10):521-526, validation of a modified Early Warning Score in medical admissions (709 admissions; odds ratios for death 5.4, ICU admission 10.9, HDU admission 3.3 at a total of 5 or more); Smith GB, Prytherch DR, Meredith P, Schmidt PE, Featherstone PI, 2013, Resuscitation 84(4):465-470, the ability of the National Early Warning Score to discriminate patients at risk (33 other systems; 35,585 admissions); Gerry S and colleagues, 2020, BMJ 369:m1501, early warning scores for detecting deterioration: systematic review and critical appraisal (95 studies; 38 percent developed in the US, 29 percent in the UK; all at high risk of bias); Pimentel MAF and colleagues, 2019, Resuscitation 134:147-156, a comparison of NEWS and NEWS2 (251,266 admissions; 48,898 at risk of type 2 respiratory failure).
  2. Royal College of Physicians, National Early Warning Score (NEWS) 2 (no copyright restriction with the specified acknowledgment, no modification, charts in colour; NHS England endorsement; accessed September 2026); RCP, December 2017, NEWS2: standardising the assessment of acute-illness severity in the NHS, updated report of a working party (ISBN 978-1-86016-682-2; copyright page; recommendations 1 to 46, including 2, 4, 9 to 12, 19 to 21, 24 to 33, and 38 to 40; the single-red-score workload analysis; FAQ 7 on pregnancy and 18 on adaptation); RCP, March 2020, NEWS2 additional implementation guidance (individualized thresholds; new confusion question; escalation documentation; Scale 2 misuse; incomplete parameters); NHS England, Martha's Rule (143 phase 1 sites from May 2024; phase 2 from April 2025; 82 percent of deterioration calls would not have triggered the early warning score); NHS England, November 2023, national paediatric early warning system charts (four age bands); NICE, 2007, CG50, acutely ill adults in hospital (track and trigger; monitoring plan; observations at least every 12 hours).
  3. Afferent limb failure and measurement: Trinkle RM, Flabouris A, 2011, Resuscitation 82(7):810-814, documenting rapid response system afferent limb failure and associated patient outcomes (575 events; 22.8 percent; mortality 52.5 against 31.9 percent for multi-period against single-period failure); Boniatti MM and colleagues, 2014, Critical Care Medicine 42(1):26-30, delayed medical emergency team calls and associated outcomes (1,148 patients; 21.4 percent delayed; 61.8 against 41.9 percent 30-day mortality); Tirkkonen J and colleagues, 2020, Resuscitation 156:6-14, afferent limb failure revisited (5,568 patients; 17 percent within 4 hours; respiratory criteria odds ratio 1.71); Kim WY and colleagues, 2015, PLoS One 10(6):e0130523, modified early warning score changes prior to cardiac arrest in general wards (501 arrests; 45.3 percent low at 8 hours); Cretikos MA, Bellomo R, Hillman K, Chen J, Finfer S, Flabouris A, 2008, Medical Journal of Australia 188(11):657-659, respiratory rate: the neglected vital sign.
  4. Implementation and proprietary indices: Bedoya AD and colleagues, 2019, Critical Care Medicine 47(1):49-55, minimal impact of implemented early warning score and best practice alert (85,322 patients; hazard ratios 0.94 and 0.90); Edelson DP, Churpek MM, Carey KA, and colleagues, 2024, JAMA Network Open 7(10):e2438986, early warning scores with and without artificial intelligence (362,926 encounters; eCART 0.895, NEWS 0.829, MEWS 0.757; Rothman Index and eCART the only FDA-cleared general early warning tools; Epic Deterioration Index not formally vetted); Escobar GJ and colleagues, 2020, New England Journal of Medicine 383(20):1951-1960, automated identification of adults at risk for in-hospital clinical deterioration (19 hospitals; adjusted relative risk 0.84); Parshuram CS and colleagues, 2018, JAMA 319(10):1002-1012, the EPOCH randomized clinical trial (21 hospitals, 7 countries; no mortality reduction); Mhyre JM and colleagues, 2014, Obstetrics and Gynecology 124(4):782-786, the maternal early warning criteria.
  5. United States: The Joint Commission, National Performance Goals effective January 2026 for the hospital program (NPG.01.05.02: the hospital recognizes and responds to changes in a patient's condition; written criteria for early warning signs and the action to take; rapid response teams not required) and National Performance Goals overview; eCFR, 42 CFR 482.23 nursing services and 42 CFR 482.24 medical record services; CMS, Hospital Value-Based Purchasing Program (SEP-1 in the program from fiscal year 2026 under the FY 2024 IPPS final rule); AHRQ Patient Safety Network, rapid response systems primer (afferent and efferent limbs; calling criteria including staff concern; 2008 National Patient Safety Goal); Evans L and colleagues, 2021, Intensive Care Medicine 47(11):1181-1247, Surviving Sepsis Campaign international guidelines 2021 (against qSOFA as a single screening tool compared with SIRS, NEWS, or MEWS).
  6. Australia: Australian Commission on Safety and Quality in Health Care, Recognising and Responding to Acute Deterioration Standard (monitoring plans; graphic tracking of observations; escalation protocols that specify criteria; no score named); NSW Clinical Excellence Commission, Between the Flags overview (policy directive PD2025_014; 225 facilities; Yellow and Red Zones; Clinical Review within 30 minutes; Rapid Response); Campbell V, Conway R, Carey K, and colleagues, 2020, Resuscitation 153:28-34, predicting clinical deterioration with Q-ADDS compared to NEWS, Between the Flags, and eCART (224,912 admissions; areas under the curve 0.71, 0.72, 0.64, 0.76).
  7. Canada: Nova Scotia Health, National Early Warning Score 2 (NEWS2) policy CL-SR-040 (approved February 20, 2025; effective August 25, 2025; adults 16 and over; children's early warning system under 16; not in pregnancy; goals of care direct escalation; authorized prescriber order for Scale 2); Fernando SM, Fox-Robichaud AE, Rochwerg B, and colleagues, 2019, Critical Care 23:60, prognostic accuracy of the Hamilton Early Warning Score and NEWS2 among patients assessed by a rapid response team (5,491 patients; 0.76 against 0.72); College of Nurses of Ontario, Council approves revised Documentation practice standard (approved September 18, 2025; effective February 1, 2026; late entries defined) and Documentation practice standard.

Educational content, not legal or billing advice. Sample notes are fictional. Follow your organization's policies and your board, payer, and jurisdiction requirements.